Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Bismarck, ND

May 26, 2018Billings County, Golden Valley County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 26, 2018, 11:55 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 11:55 PM MDT (05:55 UTC)
Expired
May 27, 2018, 1:00 AM MDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND

The radar

The Minot AFB radar (KMBX), 192 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 12:07 AM MDTTSTM WND DMG7 Sse Arnegard, NDCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 WNW ARNEGARD. A BARN (MOBILE HOME SIZED) WAS HEAVILY DAMAGED. ESTIMATED WINDS WERE 70 MPH.
May 27, 12:08 AM MDTTSTM WND DMG1 Wnw Arnegard, NDA BARN WAS REPORTED DAMAGED. REPORT RELAYED BY STATE RADIO.
May 27, 12:30 AM MDTTSTM WND DMGWatford City, NDPOSSIBLE MICROBURST CAUSED DAMAGE TO A BUILDING IN WATFORD CITY. UNCERTAIN OF WIND SPEED OR EXTENT OF THE DAMAGE AT THIS TIME.
May 27, 12:55 AM MDTTSTM WND GST 609 Wnw Charlson, NDPUBLIC REPORT OF A 60 MPH WIND GUST AND HEAVY RAIN. LOCATION WAS TOBACCO GARDEN BAY REC AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:36 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
2886 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS53 KBIS 270555
SVRBIS
NDC007-033-053-270700-
/O.NEW.KBIS.SV.W.0015.180527T0555Z-180527T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1255 AM CDT SUN MAY 27 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northern Golden Valley County in southwestern North Dakota...
  Northwestern Billings County in southwestern North Dakota...
  McKenzie County in northwestern North Dakota...

* Until 200 AM CDT/100 AM MDT/.

* At 1253 AM CDT/1153 PM MDT/, severe thunderstorms were located 
  along a line extending from 9 miles northeast of Alexander to 14 
  miles southeast of Intake, moving east at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Watford City, Alexander, Arnegard, Grassy Butte, Skaar, Theodore
  Roosevelt National Park North Unit, Trotters, Keene, Sather Dam,
  Cartwright, Charbonneau, Charlson, Rawson, Tobacco Garden Bay
  Recreation Area and Johnsons Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4755 10404 4796 10393 4805 10359 4801 10350
      4804 10343 4804 10329 4807 10323 4810 10325
      4814 10295 4812 10292 4813 10276 4809 10276
      4808 10267 4767 10297 4767 10310 4751 10310
      4714 10339 4711 10405
TIME...MOT...LOC 0553Z 253DEG 36KT 4796 10352 4753 10380 4720 10425 

HAIL...1.00IN
WIND...70MPH
 
$$

EDWARDS
3 follow-up statements
938 
WWUS53 KBIS 270615
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
115 AM CDT SUN MAY 27 2018

NDC007-033-053-270700-
/O.CON.KBIS.SV.W.0015.000000T0000Z-180527T0700Z/
Golden Valley ND-Billings ND-McKenzie ND-
115 AM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM
CDT/100 AM MDT/ FOR NORTHERN GOLDEN VALLEY...NORTHWESTERN BILLINGS
AND MCKENZIE COUNTIES...

At 113 AM CDT/1213 AM MDT/, severe thunderstorms were located along 
a line extending from 8 miles north of Watford City to 5 miles south 
of Trotters, moving east at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Public. At 108 AM CDT wind damage was reported in Arnegard.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Watford City, Alexander, Arnegard, Grassy Butte, Skaar, Theodore
Roosevelt National Park North Unit, Trotters, Keene, Sather Dam,
Cartwright, Charbonneau, Charlson, Rawson, Tobacco Garden Bay
Recreation Area and Johnsons Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4755 10404 4796 10393 4805 10359 4801 10350
      4804 10343 4804 10329 4807 10323 4810 10325
      4814 10295 4812 10292 4813 10276 4809 10276
      4808 10267 4767 10297 4767 10310 4751 10310
      4714 10339 4711 10405
TIME...MOT...LOC 0613Z 255DEG 39KT 4793 10333 4758 10351 4725 10396 

HAIL...1.00IN
WIND...70MPH
 
$$

EDWARDS
132 
WWUS53 KBIS 270628
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
128 AM CDT SUN MAY 27 2018

NDC007-033-053-270700-
/O.CON.KBIS.SV.W.0015.000000T0000Z-180527T0700Z/
Golden Valley ND-Billings ND-McKenzie ND-
128 AM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM
CDT/100 AM MDT/ FOR NORTHERN GOLDEN VALLEY...NORTHWESTERN BILLINGS
AND MCKENZIE COUNTIES...

At 127 AM CDT/1227 AM MDT/, severe thunderstorms were located along a
line extending from 12 miles northeast of Watford City to Theodore
Roosevelt National Park North Unit to 15 miles southeast of Trotters,
moving east at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Watford City, Alexander, Arnegard, Grassy Butte, Skaar, Theodore
Roosevelt National Park North Unit, Trotters, Keene, Sather Dam,
Charlson, Rawson, Tobacco Garden Bay Recreation Area and Johnsons
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4753 10404 4805 10359 4801 10350 4804 10343
      4804 10329 4807 10323 4810 10325 4814 10295
      4812 10292 4813 10276 4809 10276 4808 10267
      4767 10297 4767 10310 4751 10310 4714 10339
      4711 10405
TIME...MOT...LOC 0627Z 257DEG 42KT 4795 10311 4761 10325 4717 10369 

HAIL...1.00IN
WIND...70MPH
 
$$

EDWARDS
497 
WWUS53 KBIS 270647
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
147 AM CDT SUN MAY 27 2018

NDC007-033-053-270700-
/O.CON.KBIS.SV.W.0015.000000T0000Z-180527T0700Z/
Golden Valley ND-Billings ND-McKenzie ND-
147 AM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM
CDT/100 AM MDT/ FOR NORTHERN GOLDEN VALLEY...NORTHWESTERN BILLINGS
AND MCKENZIE COUNTIES...

At 147 AM CDT/1247 AM MDT/, severe thunderstorms were located along a
line extending from 18 miles northeast of Watford City to 11 miles
west of Mandaree to 5 miles south of Grassy Butte, moving northeast
at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Watford City, Arnegard, Theodore Roosevelt National Park North Unit,
Grassy Butte, Trotters, Skaar, Keene, Rawson, Tobacco Garden Bay
Recreation Area, Charlson and Johnsons Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4742 10404 4761 10358 4805 10359 4801 10350
      4804 10343 4804 10329 4807 10323 4810 10325
      4814 10295 4812 10292 4813 10276 4809 10276
      4808 10267 4767 10297 4767 10310 4751 10310
      4714 10339 4711 10405
TIME...MOT...LOC 0647Z 245DEG 38KT 4801 10304 4774 10293 4731 10327 

HAIL...1.00IN
WIND...70MPH
 
$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:16 PM MDT, 39 minutes earlier.

Area forecast discussion, May 26, 11:16 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1216 AM CDT Sun May 27 2018

.UPDATE...
Issued at 1208 AM CDT Sun May 27 2018

Line of thunderstorms now moving into northwest and west central
North Dakota. Current forecast trends well with this line. Expect
the line to progress southeastward with the into the better low
level jet and moist advection now in southwest North Dakota.

UPDATE
Issued at 1021 PM CDT Sat May 26 2018

POPs were again scaled back a bit as there has been little
development east of the main convection across eastern Montana
thus far. High res models though continue to advertise development
into western ND 03-05Z. Severe Thunderstorm Watch 122 continues.

UPDATE
Issued at 836 PM CDT Sat May 26 2018

Thunderstorm activity remains over eastern Montana, and appears to
be 1-2 hours yet before far western ND will see any of this
activity based on latest high res model output. Thus delayed
bringing convection across the MT/ND border until closer to
03-04Z. Latest HRRR and other high res models also continue to
develop convection across northern SD and into my south central
and perhaps my southeast after 05Z, as the low level jet develops
from the central high plains north-northeast across
western/central SD into my the southern half of ND.

UPDATE
Issued at 704 PM CDT Sat May 26 2018

SPC went with a severe t-storm watch for most of western North
Dakota now through early Sunday morning. Drier air across
northwestern ND kept the watch south of the Missouri River, which
high res CAMs support. The question is then what materializes
later this evening as the area of storms move into central ND.
There is some potential for an MCS/linear line developing and
turning southeast, impacting south central ND later this evening
and overnight as a strong low level jet develops across the
central Dakotas. A possible eastward expansion of the watch is
thus possible and will be monitored over the next several hours.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 214 PM CDT Sat May 26 2018

Main highlight is the transition from dry conditions this
afternoon to an increasing threat for showers/thunderstorms
overnight. Severe weather with large hail and damaging winds
remains possible favoring western North Dakota tonight.

Mid/upper level ridge will shift from western ND this afternoon
into eastern ND by 12z Sunday. Per water vapor loop, an upper
level low circulating over north central Nevada will slowly
translate north and east and into North Dakota Tuesday/Tuesday
night. Several shortwaves will eject out from this main low until
early next week. A couple shortwaves tonight traversing from south
central Montana into western North Dakota will result in the
development of showers/thunderstorms. CAM's show discrete cells
developing in eastern Montana this evening (00z-03z), from Miles
City to Glasgow, gradually morphing into a larger area after 03z.
There appears to be a broken line of thunderstorms embedded within
the main area that will enter western ND between 03z-06z Sunday.
SPC continues with a slight risk for severe thunderstorms with
large hail and damaging winds, especially western North Dakota.
Further expansion and strength of the convection after midnight
will be tied to the low level jet and moisture advection into
central ND. For most of tonight, cloud bases will remain high
across central ND, closer to the ridge axis; while lowering across
the far west closest to the highest instability and approaching
shortwaves and associated showers and thunderstorms mentioned
above. Thus wind and hail are the primary threats. There will be
a window of opportunity between 06z-12z Sunday that with an
increasing low level southerly jet, moisture advection and
elevated instability will lead to additional development of
showers and thunderstorms for central ND late tonight through
sunrise Sunday.

Lingering convection early morning Sunday should wane in coverage
during the day. then ramp back up Sunday evening/Sunday night,
with the approach of the next mid level low.

.LONG TERM...(Sunday night through Saturday)
Issued at 214 PM CDT Sat May 26 2018

Periods of showers and thunderstorms, some severe per SPC remain
in the forecast Sunday night through Monday night. A deeper
southerly flow/moisture ensues as the main upper low from Nevada
approaches. Instability and shear remain in place for severe
weather especially central and southern North Dakota. A brief
break in the showers/thunderstorms Wednesday as the upper low
departs. Then southwesterly flow initiates again for more chances
of showers/thunderstorms Friday and Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1208 AM CDT Sun May 27 2018

Hazards to aviation include strong to severe thunderstorms moving
into northwest and west central North Dakota between 06-10Z.
This line is forecast to move east into central North Dakota and
weaken after 08-10z. Scattered showers and thunderstorms will then
end after 12z. VFR is expected at all taf sites except locally in
thunderstorms KDIK where IFR conditions may be met.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...KS
LONG TERM...KS
AVIATION...WAA
Hazardous weather outlook, May 26, 5:53 PM MDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
653 PM CDT Sat May 26 2018

NDZ017-018-031>033-040-041-043-044-280000-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-
Adams-
653 PM CDT Sat May 26 2018 /553 PM MDT Sat May 26 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect until 1 AM MDT. Scattered
thunderstorms are expected to develop across eastern Montana, and
move into western North Dakota this evening. Large hail to around
golf ball size, and damaging wind gusts to 75 mph, are the main
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorms are expected Sunday through Tuesday, with
severe weather possible. Chances for thunderstorms return Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please call in your reports, or
share your reports via social media.

NDZ001>003-009>011-019>021-034>036-042-045>047-050-280000-
Divide-Burke-Renville-Williams-Mountrail-Ward-Mercer-Oliver-
McLean-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan-McIntosh-
653 PM CDT Sat May 26 2018 /553 PM MDT Sat May 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

There is a chance for strong to severe thunderstorms tonight,
with large hail to quarter size and wind gusts to 65 mph
possible. Stay tuned for updated information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorms are expected Sunday through Tuesday, with
severe weather possible. Chances for thunderstorms return Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-037-048-051-280000-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Stutsman-
La Moure-Dickey-
653 PM CDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight, with some
thunderstorms strong to possibly severe. Stay tuned for updated
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorms are expected Sunday through Tuesday, with
severe weather possible. Chances for thunderstorms return Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Heinert

In the hours before

Special weather statement, May 26, 11:11 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1211 AM CDT SUN MAY 27 2018

NDZ009-270545-
Williams ND-
1211 AM CDT SUN MAY 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WILLIAMS COUNTY
UNTIL 1245 AM CDT...

At 1211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Froid to near Fort Union
Trading Post. Movement was northeast at 40 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Williston, Bonetrail, Fort Union Trading Post, Trenton, Fort Buford
State Historical Site, Spring Brook and Blacktail Lake.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern North Dakota.

LAT...LON 4837 10405 4856 10368 4806 10327 4804 10329
      4801 10350 4804 10358 4808 10355 4811 10361
      4813 10359 4809 10374 4806 10371 4804 10375
      4806 10378 4798 10382 4801 10386 4796 10389
      4799 10397 4797 10401 4800 10404
TIME...MOT...LOC 0511Z 236DEG 36KT 4838 10432 4797 10401

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:06 PM MDTSevere Thunderstorm WarningBISMcKenzie54 min
May 26, 11:11 PM MDTSpecial Weather StatementBISWilliams34 min
May 27, 12:43 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail62 min
May 27, 1:02 AM MDTSpecial Weather StatementBISGolden Valley43 min
May 27, 1:11 AM MDTSpecial Weather StatementBISLogan34 min
May 27, 1:44 AM MDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward46 min
May 27, 1:49 AM MDTSpecial Weather StatementBISMercer41 min
May 27, 1:58 AM MDTSpecial Weather StatementBISBurleigh, Dickey, Kidder, LaMoure, Logan47 min
May 27, 2:28 AM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Mercer, Ward62 min
May 27, 3:03 AM MDTSpecial Weather StatementBISFoster, LaMoure, Sheridan, Stutsman, Wells42 min
May 27, 3:05 AM MDTSpecial Weather StatementBISBurleigh, Grant, Morton, Oliver25 min
May 27, 3:13 AM MDTSpecial Weather StatementBISSheridan32 min
May 27, 3:45 AM MDTSpecial Weather StatementBISSheridan30 min
May 27, 4:20 AM MDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells55 min
May 27, 6:37 AM MDTSpecial Weather StatementBISMcIntosh53 min
May 27, 8:11 AM MDTSpecial Weather StatementBISLaMoure49 min
May 27, 9:26 AM MDTSpecial Weather StatementBISStutsman49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.